What You Should Know about Nonrespiratory Conditions for the EMT Exam

You will need to be familiar with nonrespiratory conditions for the EMT exam. When other, nonrespiratory conditions arise that affect oxygen and/or carbon dioxide levels in the body, the respiratory system attempts to compensate by working harder. Here’s a list of some of the more common ones.

Problem Signs and Symptoms Action Steps
Environmental/industrial exposure to toxic gas or chemicals Hazardous scene; may involve multiple victims; coughing; nausea, vomiting; may have secretions from eyes, nose, or mouth; lung sounds may be clear or may contain wheezes or crackles; headache, blurred vision (especially with carbon monoxide poisoning). Operate in cold zone; decontaminate if necessary; remove patient to fresh air; administer supplemental oxygen; ventilate if necessary to maintain saturation.
Metabolic acidosis Condition resulting from excessive hydrogen ion (H+) buildup in the blood causing high acid levels. The body attempts to shift the acid levels back to normal by buffering H+ with bicarbonate, causing CO2 to form. The patient breathes faster and deeper (Kussmaul's respirations) to remove the extra CO2. None directly. Provide supplemental oxygen if indicated. Don’t attempt a procedure that would cause the patient to retain more CO2, such as breathing into a paper bag or an oxygen mask without oxygen being administered through it.
Myocardial infarction May have chest discomfort; normal lung sounds; may be elderly, female, or diabetic. Help patient into a comfortable position; administer supplemental oxygen; ventilate if necessary to maintain saturation.
Opioid (narcotic) overdose Opioids like heroin and morphine cause altered mental status and suppress the respiratory drive, causing slow, shallow respirations that deteriorate to respiratory arrest. Insert OPA or NPA to control airway; perform head-tilt, chin-lift maneuver; begin ventilations with bag-valve mask and oxygen.
Psychogenic hyperventilation Psychological trigger; normal lung sounds; carpopedal spasms; numbness in face, hands, or feet. Help patient into a comfortable position; coach to control breathing; administer supplemental oxygen. Do not use paper bags or other home remedies.

By no means is this an exhaustive list; just be sure to keep your mind open to the possibility that someone who is having trouble breathing is experiencing a problem not related to the respiratory system.

An alert, 80-year-old male complains of sudden shortness of breath. His skin is pale, cool, and moist. He tells you he began feeling this way about an hour ago, while he was sitting and reading a book. His vital signs include a respiratory rate of 16 breaths per minute, his pulse is 90 and regular, and his blood pressure is 160/96 mm Hg.

He has a history of high blood pressure and diabetes, and is allergic to bees. Lung sounds are clear bilaterally. His oxygen saturation level is 97 percent. You should

  • (A)administer high-flow oxygen via a nonrebreather mask.

  • (B)place the patient in position of comfort.

  • (C)encourage him to drink some orange juice with sugar.

  • (D)assist with an epinephrine autoinjector, if he has one.

The right answer is Choice (B). Although the patient’s presentation is vague, his age and a sudden onset of feeling short of breath point to a possible myocardial infarction. Keeping the patient calm and comfortable is key to preserving myocardial tissue. Although the patient feels like he is short of breath, there’s little evidence of respiratory distress.

High-flow oxygen, Choice (A), is not warranted. He is alert, suggesting hypoglycemia, which Choice (C) alludes to, is not the culprit. There is no evidence of a severe allergic reaction as Choice (D) implies.

  • Add a Comment
  • Print
  • Share
blog comments powered by Disqus
Advertisement

Inside Dummies.com